Cerazette & Erythramycin - Pregnancy Chances?

Gynecology questions

Moderators: Radiodiagnosis Team, Primary Care Team, Cardiology Team

Forum rules
YOUR POST WILL REQUIRE APPROVAL - READ: Doctors Lounge Forum Rules and Regulations
• Use a precise title for your question otherwise it will NOT be approved.
• Do not post the same question more than once & maintain related posts in original thread.
• Do not use your real name or identifiable information - You can't edit/delete your post.
acooke
Guest
Posts: 2
Joined: Sat Apr 25, 2009 1:08 pm
Gender: Female

Cerazette & Erythramycin - Pregnancy Chances?

Postby acooke » Sun May 10, 2009 6:43 am

Hi I posted this last week but its not appeared,

I am curently on the mini pill Cerazette and have been given a weeks course of the antibiotic Erythramycin for tonsillitis.

My question is does this combination affect the effectiveness of the pill.

My doctor didn't mention anything (not that she was with it anyway as suffering from hayfever) but when I picked up the prescription the chemist took me to one side and said I should be careful while on them and use a barrier method for the week of the antibiotics and for the following week to be safe.

At this point in my life if it happened then it wouldn't be a problem as we were thinking about me coming off pill in next 3-4 months to start trying. I am near my most fertile period this month (8th onwards) as well and already had sex with my husband this morning without thinking about it.

I've alo looked up the online info for cerazette which doesn't mention antibiotics but the info on the antibiotic says it can affect birth control.

If anyone can shed a little more light on this that would be great.

User avatar
Debbie Miller, RN
Nurse
Posts: 4746
Joined: Mon Apr 16, 2007 2:41 pm
Gender: Female
Location: USA

Re: Cerazette & Erythramycin - Pregnancy Chances?

Postby Debbie Miller, RN » Tue May 12, 2009 1:39 pm

Hello,
It has been discovered that the antibiotic, Rifampin, rarely used for anything aside from TB, does interfere with the effectiveness of oral contraceptives. This caused us to become concerned that perhaps all antibiotics could have this effect and warnings were issues. Since that time, however, it has been generally accepted that it is a rare event, occurring pretty much with Rifampin only.

Theoretically, other antibiotics, particularly penicillin and tetracycline derivatives, could impair the effectiveness of birth control pills, but no large studies have proved such an effect.

It is possible that some women could be affected by an interaction but as a whole the fear has been considered to be overstated. Of course if you are determined NOT to get pregnant, such advice (using a barrier method for the week) would always be the safest course. In your case, I would not be alarmed.

Best wishes.
The answers in online forums are for information only and are not intended to substitute for medical advice and care. Please see your personal health care provider for further evaluation of your individual case.

Debbie Miller, RN


Return to “Gynecology”



Who is online

Users browsing this forum: No registered users and 2 guests

advertisement.gif (61x7 -- 0 bytes)
 
 



We subscribe to the HONcode principles of the HON Foundation. Click to verify.
We subscribe to the HONcode principles. Verify here

Privacy Statement | Terms & Conditions | Editorial Board | About us
Copyright © 2001-2016 Doctors Lounge. All rights reserved.